Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

What causes severe itching in vulval area and thick skin on labia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5126 Questions
Ok, I'm 49 years old and for the past 11 years I've been experiencing severe itching in vulval area. It only seems to be on the right hand side. I've been to the docs many, many times, but nothing has helped. I can scratch myself so much, that it bleeds. I've noticed that recently my labia has thickened slightly on the affected area. And also I have noticed that unless I clean the area thoroughly I get a fishy smell. Oh and I am in a wheelchair as I suffer with FA (friedreichs Ataxia) and get frequent water infections.
Posted Sun, 29 Dec 2013 in Skin Hair and Nails
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer: PLease, has it been biopsied? Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this vulvar itches that you have had for so long. Long standing vulvar itches must be investigated fro the possibility of cancers. The best way to tell whether this is one of the possible causes is to get a biopsy done and the specimen examined in a pathology lab. If nothing concerning is identified, then managing these symptoms would be the next best step. I really don't want to think this is an infection that your doctors have failed to correctly diagnose and manage over the years. However, you being wheel chair bound may be contributing by always keeping this area moist and humid and this favoring infections. The most common would be a fungal infection that can generally be treated with antifungal creams. If a cancer and infections are ruled out as possible causes, then managing these symptoms would at least offer relief and prevent further scratching than can lead to wounds and thickening of the area. Steroid creams would be the best drugs to try. Please, talk with your doctors on this. I hope you find this helpful. Thank you so much for using our services and please do feel free to ask for clarifications if need be. I wish you the best of health. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor